Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and tiredness.


05-24-2013, 04:55 AM   #1
Joss
 
Join Date: May 2013
Azathioprine and tiredness.

Hi, I'm new here, what a great informative site this is.
I have had Crohns for over 20yrs and been reasonably well controlled until the last 8 months, a flare up didn't respond well to steroids (currently on my second course of steroids, started at 40mg a day tailing down 5mg a week) and then 2 weeks ago started azathioprine, am on 50 mg at present, had some bloods done yesterday and awaiting results to see if I can go up to 75mg. (Consultant wants to take it very steady, I'm one of these people who react to everything!)
I have had no sickness, felt a bit whoozy at times but the last 4 days have felt so so tired its ridiculous, I feel just "out of it" I suppose some of it could be reducing the steroids and of course the illness itself makes you tired but this is just something else. By mid afternoon I feel awful, totally drained and poorly, sometimes get a headache. I take my dose at night. Seeing as my target dose is 175mg this does not bode well.
So does this side effect improve as you get use to it? Interested to hear others experiences. How long before I feel any better, do I plod on and hope it improves? Spoke to nurse specialist about it and she did liver function tests and an amylase yesterday just in case the tiredness is my liver function. Hopefully get results back later today.
05-24-2013, 09:04 PM   #2
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Welcome Joss!

Sorry to hear of the discomfort but glad you were proactive and got your bloodwork done today. Let us know how everything goes.

With Aza, it seems that a rare few do not see relief until they either stop the medication or have their doctor readjust their dosage. For most though side effects, if any, tend to improve as your body adjusts to the therapeutic dosage.

Aza/Imuran tends to take 3 to 6 months to kick in. It's possible to deal with side effects until then. Your doctor will keep a very close eye on your bloodwork while you are on this medication however you also need to make sure you are keeping them regularly informed of anything you believe to be a side effect as well.

Worst case scenario you could consider switching to 6MP or another medication to help get things under control.

And yes, a steroid taper could also be a contributing factor. How have steroid tapers affected you in the past?

I am not on Aza but I am on the sister med 6MP. I felt a bit tired and some sharp headaches the first week or two starting it. So far I have been on it for 3 months and not had any side effects beyond those first two weeks. The main thing I hear people complain about with these three medications is being tired and/or experiencing headaches.
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

05-25-2013, 01:52 AM   #3
Joss
 
Join Date: May 2013
Thank you, blood results were all fine so I have upped the dose to 75mg. I don't remember feeling this tired when weaning steroids before, but I have had 2 courses close together. The tiredness is just unbelievable, and not sure I can keep going like this, I have a small farm and an elderly mother to look after and she does not live with me so involves driving and some days I don't feel safe to drive. I am going to give it another week and see how it goes, don't want to give up on this drug too easily but am starting to feel worse from the side effects than the actual crohns flare!
05-26-2013, 03:01 PM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
Hi Joss. What did your doctor say about the fatigue? Did they feel it as from the Aza? Did they offer any suggestions that may help? Certain medications can make people feel tired and its not a normal tired feeling either. Generally you feel like you've been drugged (which in a way you have been). When I was on 6MP I don't remember this happening but when I was on the biologics like Humira and Remicade I could definitely feel drugged up type fatigue and understand you not feeling up to driving. Is there no way to get a ride from someone else? Also, its a long shot but is there any way someone else could check on your mom while you get used to the new medicine (I'm a caregiver for my grandpa and getting extra help is near impossible so I understand if you say there's no one else and no other option)?
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
05-27-2013, 04:03 AM   #5
Joss
 
Join Date: May 2013
Thanks. I didn't take my dose last night, I felt so awful all weekend, headache that wouldn't go away, feeling drugged and tired and sick, I really need to get back to my mother today for all her care. I feel a bit better this morning after just missing one dose. Will speak to my specialist nurse tomorrow, I think she will try 6-MP next.
05-27-2013, 06:35 AM   #6
gmcanada
 
Join Date: May 2013
Thanks you sharing very effective and useful information about tiredness or fatigue.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and tiredness.
Thread Tools


All times are GMT -5. The time now is 06:16 AM.
Copyright 2006-2017 Crohnsforum.com